DEAR DR. GOTT: I am a 72-year-old male who suffered from gout for years, and I mean suffered. My big toe would swell up to twice the normal size. My doctor prescribed colchicine with directions to take one every four hours until I got diarrhea. Then I was to discontinue the medicine until the diarrhea stopped. Once it did, I’d begin the regimen all over again. I tried the cherry cure, stayed off beer and booze for a while, tried other remedies and still got gout.
One day, a young female intern suggested I ask my doctor to give me a prescription for allopurinol, 100 milligrams. Well, I did, and I haven’t had an attack since. That was almost three years ago. Is allopurinol a secret? No one I talk to has heard about it. Believe me, it works, and am I ever glad. Any comments?
DEAR READER: If allopurinol is a secret, it’s one I’ve known of for 40 years; the product has been available since August 1966.
Gout is essentially caused by too much uric acid in the body and can be brought on by the ingestion of excessive amounts of organ meats, anchovies, beer, gravy, shellfish and more.
Treatment consists of dietary and lifestyle changes and may include medications such as colchicine, allopurinol and nonsteroidal anti-inflammatory drugs, or NSAIDs. NSAIDs are usually given during an acute attack. As you discovered, no one medication works for everyone. This was obviously the case with the colchicine your physician prescribed. Side effects include abdominal cramping, nausea, vomiting and the dreaded diarrhea you experienced.
For some people, allopurinol also carries side effects of rash, lowered white blood cell and platelet counts, drowsiness, headache, fever, bruising, jaundice and pain or bleeding on urination. Fortunately, it appears you do not suffer any of those consequences. The drug is often prescribed for gout sufferers. Those with kidney or liver disease, diabetes, hypertension or congestive heart failure might be directed to use another product. That decision should be left to the discretion of your prescribing physician.
To provide related information, I am sending you a copy of my Health Report “About Gout.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a check or money order for $2 to Newsletter, P.O. Box 167, Wickliffe, OH 44092. Be sure to mention the title.
DEAR DR. GOTT: I’m an 86-year-old female who constantly gets bruise spots on my arms and legs. If I bump or scrape them lightly, a bruise mark appears. I’ve been told it is old age. Is it really, or am I lacking something in my system? I have friends in my age group that don’t seem to have this problem.
DEAR READER: Bruises often form when small blood vessels just under the surface of the skin break. Blood leaks out and appears as a blackish-blue or purple contusion under the skin. The body ultimately heals itself by reabsorbing that blood.
Skin becomes thinner and loses some of the protective fatty layer as we age. And the tissues that support those capillaries become fragile and are more prone to rupture.
Furthermore, drugs are often prescribed for medical conditions as we age. Aspirin, warfarin, clopidogrel and a number of other medications reduce our blood’s ability to clot. Bruising may occur even if the medications are taken at proper doses. Some dietary supplements can also increase the risk to bruise.
If your bruises come from simple bumps, we can likely consider your age. If not, I recommend you see your physician. He or she may choose to order laboratory testing, perform an examination, and rule out potential issues.
Subscribe to the Coronavirus newsletter
Get the day’s latest Coronavirus news delivered to your inbox by subscribing to our newsletter.